Maine, 2008Blizzard in Maine, March 21, 2008
March 21, 2008 · NWS CAR · 3 events in 3 counties and zones
An intense slow moving area of low pressure located across northern New Brunswick and the Gulf of Saint Lawrence produced blizzard conditions across northern portions of Aroostook and Somerset counties through much of the 21st. Snow of varying intensity fell through the early afternoon of the 21st along with the strong winds.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense slow moving area of low pressure located across northern New Brunswick and the Gulf of Saint Lawrence produced blizzard conditions across northern portions of Aroostook and Somerset counties through much of the 21st. Snow of varying intensity fell through the early afternoon of the 21st along with the strong winds. Strong winds then persisted through the rest of that afternoon and evening with a continuation of blizzard conditions with extensive blowing and drifting snow producing whiteout conditions across the region. Sustained winds of 25 to 35 mph...with frequent gusts of 40 to 50 mph...combined with storm total snow accumulations of 10 to 18 inches to produce the blizzard conditions. Blizzard conditions ended during the night of the 21st with diminishing winds.|Numerous roads were closed or had traffic limited during the 21st due to the hazardous driving conditions caused by extensive whiteouts and drifting snow. Several accidents were also attributed to the hazardous driving conditions which resulted in some injuries. The Aroostook county sheriff issued an emergency travel only request during the afternoon of the 21st due to the blizzard conditions.|The strong winds and heavy snow contributed to a garage collapse at Garfield Plantation and an industrial shed collapse at Fort Kent. A freight train became stuck in deep snow drifts near Grand Isle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 21, 4:35 AM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Mar 21, 4:35 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
535 AM EDT FRI MAR 21 2008
.SYNOPSIS...
STRONG LOW PRESSURE WILL REMAIN NEARLY STATIONARY OVER THE GASPE
PENINSULA TODAY THROUGH TONIGHT. THE LOW WILL WEAKEN AND MOVE
NORTH TOWARDS LABRADOR SATURDAY. WEAK HIGH PRESSURE WILL BUILD
ACROSS THE REGION SUNDAY WITH A WEAK SURFACE TROUGH CROSSING THE
STATE ON MONDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
SURFACE/UPPER LEVEL LOW PRESSURE WILL REMAIN NEAR THE GASPE
PENINSULA TODAY THROUGH TONIGHT. THE DEFORMATION ZONE WILL REMAIN
ACROSS NORTHERN MAINE TODAY...WHERE GENERALLY LIGHT SNOW WILL
CONTINUE WITH SEVERAL INCHES OF ADDITIONAL ACCUMULATION EXPECTED.
SCATTERED SNOW SHOWERS WILL OCCUR DOWNEAST TODAY WITH LITTLE
ADDITIONAL ACCUMULATION. WINDS WILL INCREASE...WITH A TIGHTENING
PRESSURE GRADIENT BETWEEN THE MARITIMES LOW AND HIGH PRESSURE
ACROSS THE GREAT LAKES. MODELS INDICATE 40 TO 50 MPH WINDS AT 925
MB...SOME OF WHICH COULD BE MIXED TO THE SURFACE TODAY. ACROSS
NORTHERN AREAS...THESE WINDS WILL PRODUCE EXTENSIVE BLOWING AND
DRIFTING SNOW. BLIZZARD WARNINGS AND WINTER STORM WARNINGS REMAIN
IN EFFECT ACROSS NORTHERN AREAS TODAY. ACROSS CENTRAL PORTIONS OF
THE REGION...WHERE MORE SIGNIFICANT ICE ACCUMULATIONS OCCURRED
YESTERDAY...A HIGH WIND WARNING IS IN EFFECT. IN THESE AREAS..THE
COMBINATION OF WIND AND ICE COVERED TREES AND POWER LINES COULD
CONTRIBUTE TO POWER OUTAGES. A WIND ADVISORY IS IN EFFECT FOR
DOWNEAST AREAS TODAY. HIGH TEMPERATURES TODAY WILL RANGE FROM THE
LOWER TO MID 20S NORTH...TO THE LOWER TO MID 30S DOWNEAST.
THE DEFORMATION ZONE WILL MOVE NORTH OF THE REGION TONIGHT...WITH
SNOW TAPERING TO SNOW SHOWERS ACROSS NORTHERN AREAS WITH LITTLE
ADDITIONAL ACCUMULATION. ACROSS DOWNEAST AREAS...ANY LINGERING
SNOW SHOWERS WILL END DURING THE EVENING WITH SKIES THEN REMAINING
MOSTLY CLOUDY. WINDS WILL REMAIN GUSTY ACROSS THE ENTIRE REGION
TONIGHT...WITH BLOWING AND DRIFTING SNOW ACROSS CENTRAL AND
NORTHERN AREAS. LOW TEMPERATURES TONIGHT WILL RANGE FROM 5 TO 10
ABOVE NORTH...TO THE MID TEENS DOWNEAST.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
USED A BLEND OF THE NAM AND GFS FOR THE SHORT TERM. LOW PRESSURE
OVER THE GASPE PENINSULA WILL MOVE NORTHWARD AND WEAKEN ON
SATURDAY. AS THIS LOW MOVES NORTH, WINDS WILL FINALLY START TO
SUBSIDE LATE SATURDAY WITH MAINLY DRIFTING SNOW ACROSS NORTHERN
SECTIONS. PLENTY OF LOW LEVEL MOISTURE WITH CYCLONIC FLOW WILL
KEEP LOW CLOUDS ACROSS THE NORTHERN AND CENTRAL SECTIONS BUT
DOWNGLIDE SHOULD PROVIDE AMPLE SUNSHINE OVER DOWNEAST. BY SUNDAY
THE LOW SHOULD MOVE INTO LABRADOR FINALLY RELEASING ITS GRIP ON
THE REGION, AND EVEN ALLOWING FOR SOME SUN ACROSS THE NORTH.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
LOADED THE GMOS FOR THE LONG TERM AND ONLY MADE MINOR CHANGES TO THE
EXTENDED GUIDANCE. UPPER SHORTWAVE TROUGH WILL CROSS THE REGION ON
MONDAY. ITS ASSOCIATED SURFACE TROUGH WILL CROSS THE STATE MONDAY
AFTERNOON WITH SCATTERED SNOW SHOWERS ACROSS MAINLY NORTHERN
SECTIONS. HIGH PRESSURE WILL THEN BUILD ACROSS THE REGION FOR
TUESDAY. GFS CONSISTENT LAST COUPLE OF RUNS WITH LOW PRESSURE
APPROACHING THE STATE TUESDAY NIGHT. WARM AIR ADVECTION IN ADVANCE
OF THE LOW WILL SPREAD SNOW ACROSS THE REGION BY EARLY WEDNESDAY
MORNING. SNOW MAY CONTINUE ACROSS THE NORTH INTO WEDNESDAY EVENING AS
LOW PRESSURE TRACKS THROUGH NORTHERN MAINE BY WEDNESDAY NIGHT.
WEAK HIGH PRESSURE WILL BUILD ACROSS THE REGION ON THURSDAY.
&&
.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
MVFR/IFR...WITH LOCAL LIFR...CONDITIONS ARE EXPECTED ACROSS NORTHERN
AREAS TODAY WITH SNOW AND BLOWING SNOW. GENERALLY VFR CONDITIONS
ARE EXPECTED DOWNEAST TODAY...THOUGH LOCAL MVFR CONDITIONS COULD
OCCUR WITH ANY SNOW SHOWERS. MVFR...TO OCCASIONAL IFR...CONDITIONS
WILL CONTINUE AT TIMES ACROSS NORTHERN AREAS TONIGHT. VFR
CONDITIONS ARE EXPECTED DOWNEAST TONIGHT. GENERALLY VFR
CONDITIONS ACROSS THE REGION SATURDAY AND SUNDAY EXCEPT FOR MVFR
CEILINGS AT TIMES ACROSS THE NORTH. WEAK SURFACE TROUGH WILL CROSS
THE STATE MONDAY WITH POSSIBLE MVFR CONDITIONS MAINLY ACROSS THE
NORTH IN SCATTERED SNOW SHOWERS.
&&
.MARINE...
NEAR TERM: GALE FORCE WINDS WILL OCCUR ON THE WATERS TODAY THROUGH
TONIGHT...WITH A GALE WARNING REMAINING IN EFFECT TODAY THROUGH
TONIGHT. VISIBILITIES COULD BE LOCALLY REDUCED IN ANY SNOW SHOWERS
TODAY.
SHORT TERM: AS LOW PRESSURE MOVES NORTHEAST OF THE WATERS, WINDS
WILL SLOWLY DECREASE THROUGH THIS PERIOD. USED THE GFS FOR WINDS
AND WNAWAVE FOR SEAS.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...BLIZZARD WARNING UNTIL 8 PM EDT THIS EVENING FOR MEZ001-002.
WINTER STORM WARNING UNTIL 8 PM EDT THIS EVENING FOR
MEZ003>006.
HIGH WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR MEZ010-011-
031-032.
WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MEZ015>017-029-
030.
MARINE...GALE WARNING UNTIL 6 AM EDT SATURDAY FOR ANZ050>052.
&&
NEAR TERM...NORCROSS
SHORT TERM...FOSTER
LONG TERM...FOSTER
AVIATION...NORCROSS
MARINE...NORCROSS/FOSTERHazardous weather outlook, Mar 21, 4:54 AM EST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
554 AM EDT FRI MAR 21 2008
MEZ001-002-221100-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-
554 AM EDT FRI MAR 21 2008
...BLIZZARD WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BLIZZARD WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER SNOW AND WIND REPORTS WILL BE NEEDED TODAY.
MEZ003>006-221100-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
SOUTHEAST AROOSTOOK-
554 AM EDT FRI MAR 21 2008
...WINTER STORM WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER SNOW AND WIND REPORTS WILL BE NEEDED TODAY.
MEZ010-011-031-032-221100-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
554 AM EDT FRI MAR 21 2008
...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER WIND REPORTS WILL BE NEEDED TODAY.
MEZ015>017-029-030-221100-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
554 AM EDT FRI MAR 21 2008
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER WIND REPORTS WILL BE NEEDED TODAY.
ANZ050>052-221100-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
554 AM EDT FRI MAR 21 2008
...GALE WARNING IN EFFECT UNTIL 6 AM EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NORCROSS
Blizzard, Northwest Aroostook
- When
- March 21, 6:00 AM EST to 10:30 PM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Sustained winds of 25 to 35 mph...with frequent gusts of 40 to 50 mph...combined with storm total snow accumulations of 10 to 18 inches to produce blizzard conditions. Numerous roads were closed or had traffic limited due to the hazardous conditions caused by extensive whiteouts and drifting snow.
Blizzard, Northeast Aroostook
- When
- March 21, 6:00 AM EST to 10:30 PM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Sustained winds of 25 to 35 mph...with frequent gusts of 40 to 50 mph...combined with storm total snow accumulations of 10 to 18 inches to produce blizzard conditions. Numerous roads were closed or had traffic limited due to the hazardous conditions caused by extensive whiteouts and drifting snow.
Blizzard, Northern Somerset
- When
- March 21, 6:00 AM EST to 10:30 PM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Sustained winds of 25 to 35 mph...with frequent gusts of 40 to 50 mph...combined with storm total snow accumulations of 10 to 18 inches to produce blizzard conditions. Numerous roads were closed or had traffic limited due to the hazardous conditions caused by extensive whiteouts and drifting snow.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, March 21, 20081 death · 1 event
- Flooding in Arkansas, March 21 to 23, 2008$2.1 million · 2 events
- Heavy Snow in Ohio, March 21 to 22, 2008$625,000 · 7 events
- High Wind and Strong Wind in Massachusetts, March 21, 20081 injured · $29,000 · 55 kt wind · 7 events
- Winter Storm in Wisconsin, March 21 to 22, 200820 events
- Winter Storm in Michigan, March 21 to 22, 200810 events
- Heavy Snow in Wisconsin, March 21, 20089 events
- Winter Storm in Illinois, March 21, 20087 events
- Heavy Snow in Michigan, March 21 to 22, 20086 events
- Winter Storm in Michigan, March 21 to 22, 20085 events
- High Wind in Maine, March 21, 200852 kt wind · 3 events
- Heavy Snow in Idaho, March 21, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86816, 86817, 86818.